Amphotericin B superior to itraconazole for HIV-associated talaromycosis
Treatment with amphotericin B was superior to itraconazole as an induction therapy for HIV-associated talaromycosis.
Treatment with the antifungal drug amphotericin B is superior to itraconazole as an induction therapy for HIV-associated talaromycosis, according to data published in the New England Journal of Medicine.
Thuy Le, MD, DPhil, from the Oxford University Clinical Research Unit in Ho Chi Minh City, Vietnam, and colleagues conducted an open-label, noninferiority trial in 440 HIV-infected adults with talaromycosis to compare outcomes after treatment with amphotericin B or itraconazole.
A total of 219 participants were randomly assigned to receive intravenous amphotericin B deoxycholate at a dose of 0.7 to 1.0 mg per kilogram of body weight per day, and 221 participants were assigned to receive itraconazole capsules at a dose of 600 mg per day for 3 days, followed by 400 mg per day for 11 days. All patients received itraconazole maintenance therapy thereafter.
The researchers found that the risk of death at 2 weeks was 6.5% in the amphotericin group compared with 7.4% in the itraconasole group (absolute risk difference, 0.9 percentage points). However, at 24 weeks the risk of death was 11.3% in the amphotericin group and 21.0% in the itraconazole group (absolute risk difference, 9.7 percentage points).
“This finding suggests that the between-group difference in early fungicidal activity had an ongoing effect on disease progression and that a substantial portion of the deaths were directly due to talaromycosis,” the authors noted.
Amphotericin treatment was also linked to significantly faster clinical resolution and fungal clearance, and it was associated with significantly lower rates of relapse than itraconazole. Participants in the amphotericin group also had higher rates of infusion-related reactions, renal failure hypokalemia, hypomagnesemia, and anemia.
- Le T, Kinh NV, Cuc NTK, et al. A trial of itraconazole or amphotericin B for HIV-associated talaromycosis. N Engl J Med. 2017;376:2329-2340. doi:10.1056/NEJMoa1613306